Missouri, 2011

Hail and Damaging Winds in Missouri, June 14 to 15, 2011

June 14 to 15, 2011 · NWS SGF · 5 events in 4 counties and zones

A line of strong thunderstorms moved across southwestern Missouri. The storms produced a few reports of small hail and winds in excess of 50 to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A line of strong thunderstorms moved across southwestern Missouri. The storms produced a few reports of small hail and winds in excess of 50 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 14, 6:25 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 14, 6:25 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 AM CDT TUE JUN 14 2011

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 300 AM CDT TUE JUN 14 2011/

THE MAIN CONCERNS ARE SEVERE TSTMS POTENTIAL...PRIMARILY TONIGHT
(TUE NIGHT).

THE 14/00Z KSGF SOUNDING INDICATES AN ELEVATED MIXED LAYER
(EML)/CAP HAS ADVECTED NORTHEAST INTO THE AREA AS AN UPPER LEVEL
SHORTWAVE RIDGE AXIS HAS MOVED INTO THE REGION. CONVECTION RINGING
AROUND THE EDGE OF THE CAP HAS SHIFTED NW-NE OF THE REGION...WITH
THE LONE EXCEPTION OF SOME VERY ISOLD SHRA/TSTMS OVER THE WESTERN CWFA ON
THE NOSE OF A STRONG LOW LEVEL 40-50KT LOW LEVEL JET. ANOTHER AREA
TO WATCH IN THE NEAR TERM WILL BE THE CONVECTION OVER SE IA INTO
THE MID MS VLY. SOME LOW MORNING POPS MAY BE NEEDED GIVEN WEAKER
CAPPING OVER EASTERN MO IN COMBINATION WITH SOME POTENTIAL FOR THE
CONVECTION TO DEVELOP SOUTHWARD GIVEN A VEERING LOW LEVEL JET AND
A NORTHWESTERLY COMPONENT TO THE 700MB/MID LEVEL WINDS.
ATTM...CONVECTION IS STAYING SITUATED ALONG THE MS RIVER WITH
BACKING MID LEVEL WINDS WITH THE APPROACHING UPPER RIDGE...BUT WILL
WATCH HOW THINGS DEVELOP.

ATTENTION THEN TURNS WEST TO A FAIRLY STRONG SHORTWAVE NOW IN THE
CENTRAL ROCKIES THAT WILL MOVE INTO THE PLAINS TODAY AND INTO
EASTERN KS AND MO TONIGHT. STRONG INSTABILITY WILL DEVELOP TODAY
UNDERNEATH CAPPING...2500-3500 J/KG MLCAPE OVER MUCH THE REGION BY
MID/LATE AFTERNOON. WITH THE APPROACHING SHORTWAVE...COOLING ALOFT
COUPLED WITH SFC HEATING WILL ALLOW THE CAP TO BREAK AT SOME POINT
LATE IN THE DAY WITH THE AID OF LOW LEVEL LEVEL CONVERGENCE WITH
THE APPROACH OF THE SFC FRONT. INDICATIONS ARE THAT THE CAP WILL
INITIALLY BREAK SOMEWHERE OVER NE KS/NW MO THEN FILL IN ALONG THE
FRONT AS IT MOVES INTO EASTERN KS AND THE WESTERN OZARKS REGION
DURING THE EVENING. GIVEN THE STRONG INSTABILITY WIND/HAIL THREAT
IS A GIVEN. COMPLICATING THE SCENARIO SOMEWHAT WILL BE WHAT
HAPPENS ALONG WHAT IS ESSENTIALLY A NW-SE ORIENTED WARM FRONT FROM
NW MO TO WESTERN TN REINFORCED BY CONVECTIVE OUTFLOW FROM STORMS TO
THE EAST. BACKED LOW LEVEL WINDS EAST OF THE BOUNDARY WILL
POTENTIALLY ENHANCED LOW LEVEL HELICITY WITH A TORNADO
THREAT...ESPECIALLY OVER THE NORTHERN-NORTHEASTERN CWFA.
EVENTUALLY STORMS MAY BECOME MORE OF A GENERAL CONVECTIVE WIND
THREAT IF A COLD POOL CAN DEVELOP OVERNIGHT.

THE FRONT WILL PUSH EAST OF THE REGION EARLY WED WITH COOLER AND
DRIER AIR FOR WED AND WED NIGHT. SFC HIGH PRESSURE WILL BE
CENTERED OVER THE REGION EARLY THU MORNING THEN SHIFT EAST WITH A
SOUTH-SOUTHEAST RETURN FLOW DEVELOPING DURING THE DAY. WE COULD
POTENTIALLY SEE SOME ELEVATED CONVECTION OVER THE WESTERN CWFA THU
NIGHT WITH A WARM FRONT LIFTING THROUGH THE REGION. UPPER LEVEL
RIDGING WILL SHIFT BACK INTO THE AREA LATE IN THE WEEK...AND
ESSENTIALLY HAVE LITTLE TO NO POPS OVER THE SOUTHERN CWFA FOR MUCH
OF THAT TIME. WILL NEED TO WATCH FOR CONVECTION AT TIMES ALONG THE
EDGE OF REESTABLISHED CAPPING OVER THE NORTHERN CWFA. WE SHOULD
SEE TEMPERATURES BACK IN 90S OVER THE WEEKEND AND EARLY NEXT WEEK.
PROGGED GFS SOUNDINGS ARE ACTUALLY FAIRLY DRY IN THE LOW
LEVELS OVER THE UPCOMING WEEKEND...SO AFTERNOON MIXING SHOULD RESULT IN
LOWER DEW POINTS WITH HEAT INDEX VALUES NOT GETTING TOO OUT OF
HAND.

THE ECMWF AND GFS PROG ANOTHER SHORTWAVE TO MOVE INTO THE ROCKIES
BY MONDAY. TIMING/PLACEMENT OF THIS FEATURE HAVE NOT BEEN
CONSISTENT...BUT ENOUGH OF A CONSENSUS EXISTS TO EXPECT A FRONT TO
MOVE INTO THE PLAINS ON MONDAY. FOR NOW...WILL LEAVE MONDAY DRY
WITH SOME POTENTIAL FOR TSTMS MON NIGHT INTO TUE JUST BEYOND DAY
7.

DSA

&&

.AVIATION...

FOR THE 12Z TAFS...ONGOING SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF WESTERN AND CENTRAL MISSOURI MOVE ACROSS THE REGION
THIS MORNING. THIS WILL LIKELY BEGIN TO IMPACT LOCAL AERODROMES
THIS AFTERNOON AND INTO THIS EVENING. THERE ARE SOME UNCERTAINTIES
WITH REGARDS TO THE SOUTHWARD EXTENT OF THUNDERSTORM COVERAGE AND
HAVE OPTED TO USE CB IN THE FORECAST TO INDICATE THIS. LOW LEVEL
WIND SHEAR WILL ALSO REMAIN A FACTOR FOR MUCH OF THE FORECAST WITH
A STRONG LOW LEVEL JET IMPINGING ON THE REGION. VISIBILITIES AND
CEILINGS SHOULD REMAIN VFR THROUGH THE FORECAST AS WELL EXPECT
WHERE STORMS DEVELOP.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 14, 4:38 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 AM CDT TUE JUN 14 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
538 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND RISK.
ELEVATED LIGHTNING RISK.
LIMITED TORNADO RISK.
LIMITED NON THUNDERSTORM WIND RISK.
LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

WIDELY SCATTERED THUNDERSTORMS EARLY THIS MORNING WILL PRODUCE A
RISK FOR SMALL HAIL. A STRONGER RISK FOR SEVERE WEATHER EXISTS
LATE THIS AFTERNOON AND TONIGHT AHEAD OF A COLD FRONT MOVING INTO
EASTERN KANSAS THIS EVENING AND THROUGH THE SOUTHERN MISSOURI
OZARKS OVERNIGHT.

A CAPPED ATMOSPHERE WILL LIMIT STRONG THUNDERSTORM DEVELOPMENT
FOR MUCH OF THE DAY. BY LATE THIS AFTERNOON...COOLING ALOFT AND
DAYTIME HEATING WILL ALLOW STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP AHEAD OF THE FRONT OVER EASTERN KANSAS AND WESTERN
MISSOURI. THESE STORMS WILL SHIFT EAST INTO THE OZARKS THIS
EVENING AND OVERNIGHT. MODERATELY STRONG VERTICAL WIND SHEAR AND
MODERATE TO STRONG INSTABILITY WILL ALLOW SEVERE STORMS TO DEVELOP
WITH DAMAGING THUNDERSTORM WINDS AND LARGE HAIL THE MAIN
POTENTIAL STORM HAZARDS.

HOT WEATHER WITH HEAT INDEX VALUES IN THE MID AND UPPER 90S WILL
BE POSSIBLE. NON THUNDERSTORM WIND GUSTS OF 30 TO 35 MPH WILL BE
POSSIBLE...MAINLY OVER SOUTHEAST KANSAS AND WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY AS A WARM
FRONT LIFTS BACK TO THE NORTH THROUGH THE REGION. AFTERNOON HEAT
INDEX VALUES IN THE MID 90S WILL BE POSSIBLE FROM FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jun 14, 6:50 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 AM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             BRADLEYVILLE            36.78N 92.91W
06/13/2011  M1.50 INCH       TANEY              MO   PUBLIC

&&

JCOLUCCI

The radar

The Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Lawrence

When
June 14, 10:50 AM CST
Where
Lawrence County, Aurora
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.970, -93.720

Hail, Christian

When
June 14, 11:05 PM CST
Where
Christian County, 1.1 mi E of Billings
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.070, -93.550

Thunderstorm Wind, Greene

When
June 14, 11:08 PM CST
Where
Greene County, 0.69 mi S of Republic to 0.5 mi SSE of Republic
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.110, -93.480

Winds were estimated to be 60 mph by an off duty NWS employee.

Thunderstorm Wind, Greene

When
June 14, 11:27 PM CST
Where
Greene County, 0.88 mi NW of Springfield to 0.54 mi NW of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.210, -93.310

Several large tree limbs around three inches in diameter were reported down near Fort and Walnut roads.

Lightning, Laclede

When
June 15, 2:00 AM CST
Where
Laclede County, 3.29 mi W of Russ
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
37.580, -92.660

Lightning struck a barn causing a fire, which destroyed the structure.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299541, 299543, 299542, 299544, 302924.